North Dakota, 2012

Tornado and Hail in North Dakota, July 12, 2012

July 12, 2012 · NWS FGF · 5 events in 2 counties and zones

A slow moving upper level disturbance that originated in southeast Saskatchewan slid southeast into the area during the late afternoon and evening of the 12th. This disturbance helped initiate scattered showers and thunderstorms, some of which produced strong winds, hail, and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A slow moving upper level disturbance that originated in southeast Saskatchewan slid southeast into the area during the late afternoon and evening of the 12th. This disturbance helped initiate scattered showers and thunderstorms, some of which produced strong winds, hail, and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 1:42 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 12, 1:42 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CDT THU JUL 12 2012

.SHORT TERM (TONIGHT-SUNDAY)...MAIN CONCERN WILL BE SEVERE CHANCES
THIS AFTERNOON AND EVENING. 12Z MODELS IN DECENT AGREEMENT THROUGH
SATURDAY...THEN DIVERGE ON SUNDAY. SOME SORT OF BLENDED SOLUTION
SHOULD WORK JUST FINE.

LATEST LAPS ANALYSIS INDICATES MLCAPE 1500-2500 J/KG ACROSS
EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA...WITH MLCIN LESS
THAN -20 J/KG. SATELLITE IMAGERY INDICATES A CIRCULATION JUST
NORTH OF THE INTERNATIONAL BORDER AND ANOTHER CIRCULATION AROUND
DEVILS LAKE. SFC BOUNDARY/COLD FRONT IS ACROSS THE WESTERN EDGE
OF THE VALLEY...AND DEWPOINT VALUES ARE POOLING TO NEAR 70F HERE.
THE STAGE APPEARS SET FOR SCATTERED THUNDERSTORMS. THE MAIN
QUESTIONS WILL BE HOW WIDESPREAD AND HOW STRONG GIVEN WEAK DEEP
LAYER SHEAR/SLOW STORM MOTIONS AND A REMAINING WEAK CAP. DEEP
LAYER SHEAR IS STRONGER ACROSS THE SOUTHERN FA...BUT THUNDER
POTENTIAL IS LESS GIVEN WEAKER LOW-LEVEL CONVERGENCE AND A BIT
STRONGER CIN. ANYWAY...LIKELY WILL BE PULSE TYPE STORMS WITH A FEW
SEVERE LARGE HAIL/WIND REPORTS. THERE WILL ALSO BE THE POTENTIAL
FOR NON-SUPERCELL TORNADOS NEAR THE INTERNATIONAL BORDER WITH MAIN
UPPER LEVEL LOW IN THE VICINITY ALONG WITH STRONG LOW-LEVEL CAPE
AND LAPSE RATES. THIS ACTIVITY SHOULD DECREASE AFTER SUNSET. THIS
ENTIRE SYSTEM PROPAGATES EAST...WITH SIMILAR ACTIVITY ACROSS THE
FAR EASTERN FA ON FRIDAY. RIDGING BUILDS INTO THE REGION ON
SATURDAY (WITH VERY LOW PRECIP CHANCES ACROSS THE EASTERN FA
DEPENDING ON HOW FAST THE PATTERN EVOLVES).

BY SUNDAY...AN UPPER WAVE FROM THE SOUTHWEST CONUS WILL ROUND THE
UPPER RIDGE AND SET UP AN INTERESTING SCENARIO. THERE WILL LIKELY
BE A WARM FRONT SOMEWHERE WITHIN OR NEAR THE REGION BY SUNDAY
AFTERNOON. THE NAM IS STRONGEST WITH THIS FEATURE INDICATING AN
AFTERNOON TEMP OF 70F ALONG THE INTERNATIONAL BORDER TO OVER 100F
AROUND AND SOUTH OF GRAND FORKS. OTHER MODELS ARE NOT AS DEFINED
WITH THIS FEATURE OR A BIT SLOWER WITH THE MAIN UPPER WAVE. IT
DOES SEEM THAT WARM AIR ALOFT WILL INHIBIT THUNDER DEVELOPMENT
THROUGH MUCH OF SUNDAY WITH BEST CHANCES AFTER 00Z MONDAY. USED A
MODEL BLEND FOR DETAILS.

TEMPERATURES THROUGH THE PERIOD WILL REMAIN ABOVE NORMAL.

.LONG TERM (SUNDAY NIGHT-THURSDAY)...GFS/ECMWF/GEM HAVE TIMING
DIFFERENCES...WILL LEAN TOWARD ECMWF SOMEWHAT FOR THIS FCST CYCLE.
AN UPPER LEVEL S/WV TROF MOVES ALONG THE INTL BORDER THEN INTO THE
GTLKS REGION AT THE BEGINNING OF THE PERIOD WITH THE ASSOCIATED
SFC LOW AND FNTL BNDRY MOVING THRU THE FCST AREA MON. UPPER
RIDGING BUILDS INTO THE UPPER MIDWEST WED INTO THU BEFORE THE NEXT
S/WV RIDES THE RIDGE INTO THE FCST AREA. WILL CONT THE ALLBLEND
LOW END CHC POPS THRU THE EXTENDED THO TUE NITE INTO WED APPEAR TO
BE THE BEST OPPORTUNITY FOR A DRY PERIOD. TEMPS WILL BE WELL ABOVE
NORMAL ON MON AHEAD OF THE FRONT BEFORE COOLING DOWN INTO THE 80S
MOST PLACES EXCEPT FOR SOME 70S IN THE NE FCST AREA FROM MIDWEEK
ON.

&&

.AVIATION...AN UNSTABLE AIRMASS AND UPPER LEVEL S/WV TROF OVER
SRN MANITOBA/ND THIS AFTN HAS LED TO WIDELY SCTD TSTMS DEVELOPING
ACROSS THE REGION...THIS CONVECTION WILL PERSIST INTO THE EVENING.
HAVE INCLUDED VCTS FOR ALL SITES EXCEPT KDVL. VFR CONDS ACROSS THE
TAF SITES THIS AFTN WILL PERSIST INTO THIS EVENING WITH A SCTD
DECK OF 4K TO 6K FT MOST SITES FROM 22Z UNTIL 03Z. MVFR CONDS WILL
PERSIST AT KTVF AND KBJI FURTHER INTO THE NIGHT. THE SFC BNDRY
CURRENTLY LOCATED FROM THE LOW OVER THE NRN VALLEY SSWD THRU THE
VALLEY WILL SLOWLY ADVECT EAST OVERNIGHT. A WIND SHIFT FROM SSW TO
NW WILL OCCUR FROM THE VALLEY EAST OVERNIGHT. NW WINDS AT KDVL
WILL PERSIST THRU THE FCST PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/FRAZIER
Hazardous weather outlook, Jul 12, 5:59 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 AM CDT THU JUL 12 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
659 AM CDT THU JUL 12 2012

...SOME SEVERE WEATHER WILL BE POSSIBLE FOR THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND EVENING FOR MUCH OF THE AREA OR ROUGHLY WEST OF A LINE FROM
BAUDETTE MINNESOTA TO HOFFMAN MINNESOTA. MAIN THREAT WILL BE SOME
LARGE HAIL AND SOME DAMAGING WINDS. THE SEVERE WEATHER WOULD BE
MOST LIKELY BETWEEN 2 PM AND 10 PM CDT.

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TODAY AND WILL
AID IN PRODUCING THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jul 12, 2:36 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
336 PM CDT THU JUL 12 2012

NDZ016-122130-
EASTERN WALSH COUNTY ND-
336 PM CDT THU JUL 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALSH COUNTY UNTIL 430 PM
CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES WEST OF MINTO...OR 15 MILES SOUTHWEST OF
GRAFTON...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
VESELEYVILLE AROUND 355 PM CDT.
VOSS AROUND 400 PM CDT.
MINTO AROUND 405 PM CDT.
GRAFTON...OAKWOOD AND NASH AROUND 430 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4854 9759 4854 9718 4820 9743 4820 9785
TIME...MOT...LOC 2036Z 209DEG 13KT 4826 9758

BRAMER

The radar

The Fargo/Grand Forks radar (KMVX), 81 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.

Funnel Cloud, Walsh

When
July 12, 2:44 PM CST
Where
Walsh County, 2.76 mi E of Conway
Reported by
Public
Coordinates
48.230, -97.610

This funnel cloud briefly reached about one-third to one-half way down to the ground.

Funnel Cloud, Grand Forks

When
July 12, 3:13 PM CST
Where
Grand Forks County, 2.7 mi WNW of Merrifield
Reported by
Public
Coordinates
47.870, -97.150

Tornado, Grand Forks

When
July 12, 3:38 PM CST to 3:48 PM CST
Where
Grand Forks County, 2.27 mi NNE of Reynolds to 6 mi NE of Reynolds
Rating
EF1
Path length
2.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
47.710, -97.080

This tornado snapped several cottonwood and ash trees in farm shelterbelts and two wooden power poles along a county road. Stacked and banded steel roofing panels were scattered in one farm yard and a metal dumpster was thrown about fifty yards. The peak winds were estimated at 100 mph.

Hail, Grand Forks

When
July 12, 3:45 PM CST
Where
Grand Forks County, 3.86 mi ESE of Thompson
Measured
1 in hail
Reported by
Public
Coordinates
47.750, -97.030

Funnel Cloud, Grand Forks

When
July 12, 4:25 PM CST
Where
Grand Forks County, 8.84 mi E of Reynolds
Reported by
Public
Coordinates
47.680, -96.910

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for North Dakota, 2012Warnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383241, 383242, 383248, 383246, 383245.